Alert archive / California / Areal Flood Advisories in 2021

Areal Flood Advisory 13, NWS Las Vegas, NV

July 18, 2021San Bernardino County, California

NWS Las Vegas, NV issued this areal flood advisory at Jul 18, 2021, 6:24 PM PDT for San Bernardino County, California. It was in force for 47 min.

The area

The outline as issued.

The facts

Issued
Jul 18, 2021, 6:24 PM PDT (01:24 UTC)
Expired
Jul 18, 2021, 7:11 PM PDT
In force
47 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 82 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2021-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 470 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2021-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
470 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
2357 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

682 
WGUS85 KVEF 190124
FLSVEF

Flood Advisory
National Weather Service Las Vegas NV
624 PM PDT Sun Jul 18 2021

CAC071-190430-
/O.NEW.KVEF.FA.Y.0013.210719T0124Z-210719T0430Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
624 PM PDT Sun Jul 18 2021

The National Weather Service in Las Vegas has issued a

* Flood Advisory for...
  Western San Bernardino County in southern California...

* Until 930 PM PDT.

* At 624 PM PDT, Doppler radar indicated heavy rain due to 
  thunderstorms south of Daggett. Minor flooding is ongoing or 
  expected to begin shortly in the advisory area.

* Some locations that will experience flooding include...
  Newberry Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3477 11668 3476 11668 3477 11691 3489 11682
      3491 11664

$$

CP
1 follow-up statement
973 
WGUS85 KVEF 190211
FLSVEF

Flood Advisory
National Weather Service Las Vegas NV
711 PM PDT Sun Jul 18 2021

CAC071-190221-
/O.CAN.KVEF.FA.Y.0013.000000T0000Z-210719T0430Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
711 PM PDT Sun Jul 18 2021

...FLOOD ADVISORY IS CANCELLED FOR WESTERN SAN BERNARDINO COUNTY...

The threat for widespread flooding has increased near Daggett and 
Newberry Springs. Therefore the Flood Advisory has been replaced by 
a Flood Warning. Please refer to that bulletin for more information.

LAT...LON 3477 11668 3476 11668 3477 11691 3489 11682
      3491 11664

$$

CP

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this areal flood advisory went out at Jul 18, 1:31 PM PDT, 4 hours 53 minutes earlier.

Area forecast discussion, Jul 18, 1:31 PM PDT, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
131 PM PDT Sun Jul 18 2021

.SYNOPSIS...Showers and thunderstorms possible across the area
this afternoon and evening. Active pattern will continue on Monday
as well. Southern Nevada and northeast Arizona will see isolated
to scattered thunderstorm each afternoon through the remainder of
the week as Monsoon moisture lingers in the area.

.SHORT TERM...Tonight through Tuesday night
Active day will lead to a fairly active overnight period. Once the
convection from the daytime starts to die down after sunset a
short wave approaches from the southeast. Most convection
allowing models show showers and thunderstorms continually
developing with the wave as it transits the area. None of this
activity is expected to be very impactful. Likely similar to last
night's convection which generated some rain and thunder, perhaps
a bit of wind as well. Its speed of movement means flooding is not
likely to be a concern either.

Tomorrow another round of afternoon convection is possible across
nearly all of the CWA. Here again, the convection allowing models
are still indicating the highest probability of stronger storms
across northern Inyo, Esmeralda and central Nevada. Mohave county
and the Flag Fire burn scar will also be a concern as well.

Tuesday. This could be the down day as global models and NBM PoPs
showing best chances across Mohave County with isolated showers
and thunderstorms possible over the higher terrain of southern
Nevada and southeast California.

.LONG TERM...Wednesday through Saturday.
High pressure centered east of the area will keep a favorable
monsoonal flow pattern through the extended period. Late in the
week, ensembles have been consistently forecasting an easterly wave
undercutting the ridge as it moves from southern New Mexico on
Friday westward to southern California on Saturday. The setup will
allow westward propagating disturbances or boundaries to move across
and tap a deeper pool of moisture over southwestern Arizona and then
inject it into our area. The amount of concern regarding potential
impacts could be high if any of the disturbances are dynamically
robust, providing instability and a lifting mechanism to go along
with the moisture. We will likely not see any of these features too
far in advance so keep an active ear and eye to the weather this
week.
&&

.AVIATION...For McCarran...Moderate impacts possible today due to
the potential for vicinity thunderstorms and potentially strong
outflow winds that could impact the terminal this afternoon.
Most activity should be concluded after 02Z and returning to
typical overnight winds late tonight.

For the rest of southern Nevada, northwest Arizona and southeast
California...Minor to moderate impacts are possible for several TAF
sites today due to isolated TSRA producing outflow winds across the
Great Basin. Most simulations put the bulk of the activity north of
KEED/KIFP. Expecting impacts in the LV Valley this afternoon as
well as KDAG/KBIH this afternoon as well resulting in periods of
TSRA and gusty outflow winds. Activity is expected to wane after
05- 06Z tonight returning most locations back to typical wind
patterns.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

Short Term...Lericos
Long Term...Salmen
Aviation...TB3/Lericos

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 18, 5:36 PM PDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
536 PM PDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     TEMPLE BAR              36.03N 114.32W
07/18/2021  M66 MPH          MOHAVE             AZ   MESONET

            GUST TO 66 MPH AT TEMPLE BAR. 48G66.
            RELATIVE HUMIDITY INCREASED 15 PERCENT AND
            TEMPERATURE DECREASED BY 9F IN 15 MINUTES.

&&

MS
Local storm report, Jul 18, 5:42 PM PDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
542 PM PDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     FLASH FLOOD      1 SSE SAM BOYD STADIUM  36.07N 115.01W
07/18/2021                   CLARK              NV   DEPT OF HIGHWAYS

            12 INCHES OF WATER FLOWING ACROSS ROADWAY AS
            EVIDENT BY WEB CAMERA.

&&

MS
Local storm report, Jul 18, 5:51 PM PDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
551 PM PDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     FLASH FLOOD      2 SSW MOAPA             36.65N 114.62W
07/18/2021                   CLARK              NV   DEPT OF HIGHWAYS

            ROAD CLOSED DUE TO FLOODING WHERE THE MUDDY
            RIVER CROSSES.

&&

MS
Local storm report, Jul 18, 6:10 PM PDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
610 PM PDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     1 ESE CALLVILLE BAY     36.13N 114.72W
07/18/2021                   CLARK              NV   PARK/FOREST SRVC

            PARK SERVICE REPORTS A HOUSE BOAT RESCUE
            JUST OUTSIDE CALLVILLE BAY. BOAT WAS PUSHED
            UP ON TO SHORELINE DUE TO STRONG
            THUNDERSTORM WINDS. INCIDENT TIME 5:45PM.

&&

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:35 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Jul 18, 7:10 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Jul 19, 2:37 AM PDTFlash Flood WatchVEFInyo17 hr
Jul 19, 2:42 PM PDTFlash Flood Warning Considerable damage threatVEFInyo3 hr

Nearby

Areal Flood Advisories in California, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.